Lagrangian Theory for 3D Vortex Sheets with Axial or Helical Symmetry

Russel E. Caflisch, Xiao Fan Li

Research output: Contribution to journalArticle

Abstract

Consider a three-dimensional vortex sheet in inviscid, incompressible flow which is irrotational away from the sheet. We derive an equation for the evolution of a vortex sheet in Lagrangian coordinates, i.e. an equation that is restricted to the sheet itself and is analogous to the Birkhoff-Rott equation for a two-dimensional (planar) sheet. This general equation is specialized to sheets with axial or helical symmetry, with or without swirl.

Original languageEnglish (US)
Pages (from-to)559-578
Number of pages20
JournalTransport Theory and Statistical Physics
Volume21
Issue number4-6
DOIs
StatePublished - Aug 1 1992

    Fingerprint

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Transportation
  • Physics and Astronomy(all)
  • Applied Mathematics

Cite this